Alert archive / Illinois / Tornado Warnings in 2024
Tornado Warning 15, NWS Lincoln, IL
NWS Lincoln, IL issued this tornado warning at Apr 18, 2024, 7:26 PM CDT for Logan County, Macon County, Illinois. It was in force for 34 min. 14 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2024, 7:26 PM CDT (00:26 UTC)
- Expired
- Apr 18, 2024, 8:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Logan County, IL, Macon County, IL
The radar
The Lincoln radar (KILX), 36 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 7:29 PM CDT | TSTM WND DMG | Warrensburg, IL | Delayed report. Roof blown off house. |
| Apr 18, 7:29 PM CDT | TSTM WND DMG | Warrensburg, IL | Delayed report. Roof blown off house. |
| Apr 18, 7:37 PM CDT | TSTM WND DMG | 4 N Forsyth, IL | Delayed report. Semi blown over on Emery Road near Route 51. |
| Apr 18, 7:37 PM CDT | TSTM WND DMG | 4 N Forsyth, IL | Delayed report. Semi blown over on Emery Road near Route 51. |
| Apr 18, 7:37 PM CDT | TORNADO | 3 Nnw Forsyth, IL | NWS storm damage survey confirmed an EF-1 tornado with estimated peak winds of 90 mph in Macon county 3 miles north-northwest of Forsyth. The damage path is 7 miles with a max width of 500 yds. The tornado was on the ground for 8 min and damaged trees, grain b |
| Apr 18, 7:45 PM CDT | TSTM WND DMG | 2 Ne Oreana, IL | Power poles tilted over on route 48 between Oreana and Argenta. Time estimated from radar. |
| Apr 18, 7:45 PM CDT | TSTM WND DMG | 2 Ne Oreana, IL | Power poles tilted over on route 48 between Oreana and Argenta. Time estimated from radar. |
| Apr 18, 7:47 PM CDT | TSTM WND DMG | 2 S Argenta, IL | Delayed report. Semi blown over on Interstate 72 at mile marker 150. |
| Apr 18, 7:47 PM CDT | TSTM WND DMG | 2 S Argenta, IL | Delayed report. Semi blown over on Interstate 72 at mile marker 150. |
| Apr 18, 7:49 PM CDT | TSTM WND DMG | Argenta, IL | Delayed report. Social media images show a destroyed grain bin and a damaged farm outbuilding. |
| Apr 18, 7:49 PM CDT | TSTM WND DMG | Argenta, IL | Delayed report. Social media images show a destroyed grain bin and a damaged farm outbuilding. |
| Apr 18, 7:49 PM CDT | TSTM WND DMG | Argenta, IL | Delayed report. Social media images show a destroyed grain bin and a damaged farm outbuilding. |
| Apr 18, 7:49 PM CDT | TSTM WND DMG | Argenta, IL | Large tree snapped and numerous branches down. Pictures via social media. Time estimated from radar. |
| Apr 18, 7:49 PM CDT | TSTM WND DMG | Argenta, IL | Large tree snapped and numerous branches down. Pictures via social media. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1011 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 468 m²/s²
- 0-3 km storm-relative helicity
- 850 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
598
WFUS53 KILX 190026
TORILX
ILC107-115-190100-
/O.NEW.KILX.TO.W.0015.240419T0026Z-240419T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
726 PM CDT Thu Apr 18 2024
The National Weather Service in Lincoln has issued a
* Tornado Warning for...
Southeastern Logan County in central Illinois...
Northern Macon County in central Illinois...
* Until 800 PM CDT.
* At 726 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Latham, or 12 miles northwest of Decatur, moving
east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Forsyth and Warrensburg around 730 PM CDT.
Maroa around 735 PM CDT.
Oreana around 740 PM CDT.
Argenta around 745 PM CDT.
This includes Interstate 72 between mile markers 144 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3991 8921 4000 8922 4006 8876 4005 8875
3991 8875
TIME...MOT...LOC 0026Z 261DEG 37KT 3996 8913
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
AAT3 follow-up statements
539
WWUS53 KILX 190033
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
733 PM CDT Thu Apr 18 2024
ILC107-190043-
/O.CAN.KILX.TO.W.0015.000000T0000Z-240419T0100Z/
Logan-
733 PM CDT Thu Apr 18 2024
...THE TORNADO WARNING FOR SOUTHEASTERN LOGAN COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 3991 8907 4000 8910 4006 8876 4005 8875
3991 8875
TIME...MOT...LOC 0033Z 263DEG 36KT 3997 8903
$$
ILC115-190100-
/O.CON.KILX.TO.W.0015.000000T0000Z-240419T0100Z/
Macon-
733 PM CDT Thu Apr 18 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHEASTERN MACON COUNTY...
At 733 PM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located near
Warrensburg, or 9 miles northwest of Decatur, moving east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
These dangerous storms will be near...
Forsyth and Oreana around 740 PM CDT.
Argenta around 745 PM CDT.
This includes Interstate 72 between mile markers 144 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3991 8907 4000 8910 4006 8876 4005 8875
3991 8875
TIME...MOT...LOC 0033Z 263DEG 36KT 3997 8903
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Shimon082
WWUS53 KILX 190040
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
740 PM CDT Thu Apr 18 2024
ILC115-190100-
/O.CON.KILX.TO.W.0015.000000T0000Z-240419T0100Z/
Macon-
740 PM CDT Thu Apr 18 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHEASTERN MACON COUNTY...
At 739 PM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located near
Forsyth, or 8 miles north of Decatur, moving east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
These dangerous storms will be near...
Argenta and Oreana around 745 PM CDT.
This includes Interstate 72 between mile markers 148 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3993 8899 3999 8901 4006 8876 4005 8875
3992 8875
TIME...MOT...LOC 0039Z 262DEG 38KT 3998 8894
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Shimon310
WWUS53 KILX 190052
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
752 PM CDT Thu Apr 18 2024
ILC115-190102-
/O.EXP.KILX.TO.W.0015.000000T0000Z-240419T0100Z/
Macon-
752 PM CDT Thu Apr 18 2024
...THE TORNADO WARNING FOR NORTHEASTERN MACON COUNTY WILL EXPIRE AT
800 PM CDT...
The storm circulation which prompted the warning has weakened, and
no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.
&&
LAT...LON 3993 8899 3999 8901 4006 8876 4005 8875
3992 8875
TIME...MOT...LOC 0052Z 261DEG 37KT 4000 8879
$$
ShimonWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Apr 18, 6:53 PM CDT, 33 minutes earlier. Its key messages:
- Severe threat remains for areas southeast of the IL river through mid evening. The greatest risk (enhanced, level 3/5) is located from Taylorville to Terre Haute south.
- Storm mode is expected to be QLCS in nature. However, supercells could develop early on late this afternoon. Damaging winds are the primary threat followed by large hail and isolated tornadoes.
- There is a 30-50% chance of temperatures dropping to near or below freezing by dawn Sunday morning for areas from Lincoln north. The growing season has begun across central and southeast IL so tender vegetation may needed to be taken indoors over covered Saturday night.
Area forecast discussion, Apr 18, 6:53 PM CDT, 33 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 653 PM CDT Thu Apr 18 2024 .KEY MESSAGES... - Severe threat remains for areas southeast of the IL river through mid evening. The greatest risk (enhanced, level 3/5) is located from Taylorville to Terre Haute south. - Storm mode is expected to be QLCS in nature. However, supercells could develop early on late this afternoon. Damaging winds are the primary threat followed by large hail and isolated tornadoes. - There is a 30-50% chance of temperatures dropping to near or below freezing by dawn Sunday morning for areas from Lincoln north. The growing season has begun across central and southeast IL so tender vegetation may needed to be taken indoors over covered Saturday night. && .DISCUSSION... Issued at 330 PM CDT Thu Apr 18 2024 A severe thunderstorm watch is in ef.fect until 8 pm for SW CWA including Scott, Morgan, Sangamon, Christian, Shelby, Effingham and Clay counties. A few severe thunderstorms warning have recently been issued over parts of central and east central MO sw of Pike county IL. Showers and scattered thunderstorms were increasing west of the IL river and tracking ENE toward central IL. Mid afternoon surface map shows 1008 mb low pressure over central MO with one frontal extending ne near the IL river and a warm front lifting ne of Jacksonville, Decatur and Terre Haute. Dewpoints had risen into the upper 50s/lower 60s in warm sector and winds turning more south to SSE. CAPES were rising to 1-2k j/kg over southern/sw IL in warm sector and effective bulk shear values were 45-50 kts. PW values also coming up to 1-1.2 inches over sw half of IL and into MO and se Iowa so heavy rain threat exists as well with severe storm threat late this afternoon and evening. WPC has marginal risk of excessive rain into this evening south of I-74. Convection to continue to strengthen as it tracks ENE over central and eastern IL through this evening. Marginal to slight risk of severe storms generally from IL river se with enhanced risk from Taylorville to Terre Haute south. Damaging winds and large hail are the main severe wx threats with a few tornadoes also possible with 5% risk of tornadoes in southern 6 counties of Effingham, Jasper, Crawford, Clay, Richland and Lawrence. SPC has 30% risk of very large hail 2 inch or more in diameter over sw IL, sw of Litchfield while 15% risk of large hail is over our sw counties pretty close to current watch box. Some convection could linger early overnight over southeast IL/Wabash river valley, then dry and cooler conditions expected. Lows overnight range from upper 30s to near 40F nw of the IL river, to the upper 40s to near 50F in southeast IL. 1035 mb Canadian high pressure over Alberta to nose into central and southern IL Friday afternoon and Fri night bringing dry wx. Though mid/high clouds to quickly stream eastward from the central plains over central/se IL during Friday and Fri evening. Below normal temps return on Friday with highs in the upper 50s in central IL and near 60F in southeast IL. Breezy nw winds 10-20 mph and gusting in the 20s to add a chill to the spring air. Lows Fri night in the upper 30s northern CWA and lower 40s from I-72 south. Patchy frost possible by dawn Saturday far northern CWA from Galesburg to Henry north. Saturday and Sat night to be the coolest period as nw winds continue to usher in cooler air with skies becoming mostly clear. Highs Saturday only in the lower 50s northern CWA, mid 50s central part of CWA and upper 50s south of I-70. Breezy nw winds continue on Saturday at 10-20 mph and some higher gusts. Lows Sat night in the mid 30s central IL and upper 30s se IL. Will be approaching freezing from Lincoln north. With growing season starting across CWA, we may eventually need a frost advisory overnight Sat night into mid Sunday morning and possible even a freezing warning northern CWA. Ample sunshine Sunday with cool highs in the upper 50s and nw winds continue. Could be some frost again overnight Sunday night into early Mon morning with lows in the mid to upper 30s. Finally start to warm up on Monday with highs in the low to mid 60s with sw winds and skies becoming partly sunny Monday afternoon. A northern stream disturbance moves over the Midwest Mon night and Tue bringing next chance of showers and isolated thunderstorms. Not as cold Mon night with lows in the upper 40s and lower 50s, coolest in eastern/se IL. Seasonable highs Tue in the mid to upper 60s. Passage of another cold front late Tue brings cooler wx Tue night and Wed with highs in the lower 60s Wed. 07 && .AVIATION... (For the 00z TAFs through 00z Friday Evening) Issued at 655 PM CDT Thu Apr 18 2024 Widespread showers and scattered thunderstorms moving eastward over central Illinois through mid evening, will bring IFR to MVFR conditions especially with heavier rain showers. Convection to diminish/becoming isolated from west to east during mid/late evening. A cold front just east of I-55 early this evening will push through DEC and CMI in next hour or two as SE winds switch NE the then northerly with gusts 18-25 kts. Low clouds to scatter out from nw to se during overnight, with broken mid level clouds quickly spreading eastward by late Fri morning. NW winds 12-17 kts with gusts 20-27 kts to prevail on Friday, though weakening some later in the day. 07 && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Apr 18, 3:16 PM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 316 PM CDT Thu Apr 18 2024 ILZ027>031-036-037-040-041-192030- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason- 316 PM CDT Thu Apr 18 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Scattered thunderstorms through 7 pm could produce some gusty winds and small hail. There is a level 1 of 5 (marginal) chance for severe weather with these storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ038-042>051-053-192030- McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Macon- 316 PM CDT Thu Apr 18 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Numerous thunderstorms will roll across the area between 4 and 10 pm this evening, with a level 2 of 5 (slight) chance these storms become severe. Scattered wind gusts over 60 mph and hail greater than 1 inch in diameter are the primary concerns, though a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Minor flooding will continue along the Wabash River for several more days. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 and 10 pm. Expected storm motion is toward the east-northeast around 45 mph. ILZ052-054>057-061>063-066>068-071>073-192030- Christian-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark- Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 316 PM CDT Thu Apr 18 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Tonight. Numerous thunderstorms will roll across the area between 4 and 10 pm this evening, with a level 3 of 5 (enhanced) chance these storms become severe. Scattered wind gusts over 60 mph and hail greater than 1 inch in diameter are the primary concerns, though a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Minor flooding will continue along the Wabash River for several more days. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 5 pm and 11 pm. Expected storm motion is toward the east-northeast around 45 mph. Bumgardner
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:05 PM CDT | Severe Thunderstorm Warning | ILX | Christian, DeWitt, Logan, Macon, Sangamon | 40 min |
| Apr 18, 7:20 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Effingham, Shelby | 55 min |
| Apr 18, 7:31 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon, Piatt | 44 min |
| Apr 18, 7:39 PM CDT | Tornado Warning | ILX | Effingham, Jasper | 36 min |
| Apr 18, 7:55 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Crawford, Cumberland, Jasper | 65 min |
| Apr 18, 8:02 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence, Richland | 58 min |
| Apr 18, 8:53 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence | 21 min |
| Apr 18, 9:00 PM CDT | Tornado Warning | ILX | Lawrence | 15 min |
Nearby
Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.